Talk

Advanced search

Codeine withdrawal

(14 Posts)
anxietyrus Wed 22-Feb-17 10:56:31

Since about this time last year I had been taking regular codeine prescribed to treat a brain tumour. For the last few months although the MRI scans haven't changed the headaches have and last week it was decided I was actually now suffering from a codeine induced headache and all opiate pain relief has been stopped and I am now taking an entirely different family of drug.

That's all well except I feel so ill, like I have the worst flu of my life. I have fever, chills, aches, and new headache, agonising stomach cramps, disgusting diarrhoea, th list goes on.

Does anybody have any coping techniques whether they have suffered differently the same, a different withdrawal with similar symptoms or just really bad flu because I'm struggling so badly right now.

Thank you so much for reading and helping!

anxietyrus Wed 22-Feb-17 20:30:31

Bump

Tilliii Wed 22-Feb-17 21:11:50

You are best not saying you are suffering from codeine addiction as then it will go on your notes and you will never be able to get codeine again. You may not even be addicted but you should have come off them slowly so your body could have adusted. Codeine in some people gets made into morphine by the liver (I was lead to believe) which gives you a relaxed feeling of well being. People who have been taking it long term and want to stop usually reduce it little by little daily.

anxietyrus Wed 22-Feb-17 21:48:10

I do not have an addiction as I do not crave it. My body has become dependant which the doctor recognised not myself.
I would just like help in the initial withdrawal faze physically.

Tilliii Wed 22-Feb-17 22:00:48

Then why didn't he suggest coming off it slowly to let the body adjust

Tilliii Wed 22-Feb-17 22:02:23

Although you don't crave it your body sounds like it is craving it hence the flu like symptoms.

frillyknickers25 Wed 22-Feb-17 22:11:35

You do have classic withdrawal symptoms.
Reduce slowly.
I came off over a period of a week but I was on it shorter than yo so you may make a plan of two weeks to start with and adjust if necessary. Good news is that codeine although addictive is not as harsh to come off from.
Give yourself time.
Start with extending periods between doses. So if you were taking it every 6 hours, stretch it to 8. Then 9.
Reduce doses slowly alongside. First by a third. Then by a half after a couple of days.
You will find that the symptoms ease after a few days as you stretch the time in between and reduce doses.
If you can secure some weak diazepam (2 mg, 5 mg max) it may help you sleep at night but don't get addicted to that in the process. Good luck.

melmo26 Wed 22-Feb-17 22:25:02

How many days has it been since you last had codeine?
I found day 4 and 5 to be the worst.
The dihorrea is your bowels trying to get back to normal as the codeine slows it all down.
The aches and pains were horrendous and I had restless legs and arms too which was awful.
I don't know what other meds you are on but I alternated between paracetamol and ibuprofen, it wasn't great but took the edge off, I also had a glass of wine before bed to help me sleep, I'm not a drinker so it really helped.
The withdrawal will pass it's just awful for a few days

anxietyrus Wed 22-Feb-17 22:59:43

Thank you for the replies. I'm not sure why I was told to go cold turkey. I had my last codeine on Monday but before that was Friday it is agonising sad. I also suspect I have a uti to add to the excitement. I guess just baring with it then

Thank you again.

melmo26 Thu 23-Feb-17 12:15:15

Give it a few more days, it really is awful but after a week you should feel back to normal and the withdrawal effects should be all gone, you might still get headaches for a while tho

HCantThinkOfAUsername Thu 23-Feb-17 12:27:56

I agree with pp, come off slowly, it's not nice flowers

Unicorndreamer Sat 25-Feb-17 20:27:23

I came off codeine 4 weeks ago and was so I'll but thankfully after day 5 the physical withdrawal symptoms start to subside. It truly is horrendously painful so I feel for u. The sweats , painful legs and diohrea wee the worst by far for me. Hang in there xx

Unicorndreamer Sat 25-Feb-17 20:28:10

Insomnia is also un bearable . Thankfully I am sleeping well now after 4 weeks codeine free xx

lougle Sat 25-Feb-17 20:35:07

It sounds like you'll be through the worst of it now, because you're nearly a week in to your withdrawal. Are you keeping hydrated? The diarrhoea will be dehydrating you. You need to keep in close contact with your doctor, too.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now